Skip to content

Wow, That Hurt

March 12, 2009

Got a migraine yesterday. Unfortunately and stupidly, I didn’t take my attack meds soon enough; I’m not sure what I was waiting for–divine intervention of a different sort, maybe. At any rate, the migraine rolled in like a freight train.

Needless to say, life also rolled on relentlessly. I still have two children who need to eat, live, go to sleep. Thank God, they are also able to entertain themselves fairly seamlessly, so while I put dinner in the oven and on the stove, they played with Play-Do and Geo Trax. Dinner came out, I put it on the table and retreated to my dark bedroom. When they asked for seconds, I came out, plopped more food on their plates, and laid back down. When they asked to be excused, I asked the Lamb to put on her jammies and escorted the Monkey to his room, where I discovered the remains of six tins of Play-Do and the biggest Geo Trax ever made (their words, not mine). I began the process of coordinating pick up, but the tears started to come. I was blinded by pain and could not bring myself to turn on the lights, since my migraines come on with light sensitivity. I also was close to throwing up. At one point I put my head down on the Monkey’s dresser. As the Lamb was picking up train tracks, the Monkey asked her, “What’s that noise Mommy’s making? Is she crying?”

“Don’t be silly,” the Lamb replied. “Grown-ups don’t cry.”

By God’s grace, the garage opened a few minutes later, and my knight in shining armor arrived to deliver me from my singular pain-formed prison. I went to bed–stil without vomiting, thank Heaven! I woke a few hours later for some toast, and went back to sleep.

This morning, the kids were much relieved to see me up and about. They were much freaked out to see Mom crying.

It concerns me that I’ve had more headaches in the past two months than the previous six. I’d been hoping to cut back my Topamax dosage, and now I’m worried my neuro will either up it or want to change my treatment. What’s going on? Not enough sleep? Too much stress? Barometric pressure too low?

I don’t know, but it’s time to go see the doctor again.

Advertisements
6 Comments leave one →
  1. March 12, 2009 8:24 am

    Do you measure your blood pressure/heartrate regularly? What do you take topamax for? The only thing that saves me from bad migraines is Sumatriptan (also known as Imigran) and nothing works better for tension headaches than Syndol (a mix of paracetamol/codeine/doxylamine) – both can be bought over the counter here in the UK.
    If you have frequent migraines you should discuss it with your doctor and see an optician (sometimes it can be a problem with eyes like the pressure inside and so on).

  2. run4change permalink
    March 12, 2009 9:01 am

    Sorry about the pain. That really must be horrible and to not be able to just “check out” when it happens would make me cry too. Stay strong my friend.

  3. the Ringmaster permalink*
    March 12, 2009 5:03 pm

    You know, my blood pressure has been much lower since I lost the weight, and my resting heart rate, too. I tried the triptan drugs and they made my migraines worse instead of better–my new attack drugs are a combination of a small dose of a triptan and a big dose of an NSAID–I think it’s what’s available now as Treximet here in the US.

    My neuro and I have done a battery of tests–I even went to see a rheumatologist in case some of my weird blood tests were related–but nothing unusual showed up. My vision’s always been perfect. I’m thinking it’s time to check some of these things again, including dietary allergies, which have never been pinpointed as a trigger before but maybe it’s time to try again.

    Thanks for the idea of the combination drug for the tension headaches–I do need to stock up on some of this stuff when I travel overseas, where lots more is available over the counter.

  4. the Ringmaster permalink*
    March 12, 2009 7:11 pm

    Oh, sorry. About the Topamax. I’m not sure what the clinical name for it is. It’s an antiseizure medication, originally developed for patients with epilepsy. It turns out it’s effective as a controller medication for migraine sufferers–if taken every day. But it won’t stop an attack once it’s started, and it does have nasty side effects, so it doesn’t work for everyone and like I said, my doctor’s trying to wean me off it. Also, if you go off it suddenly, it can actually *cause* seizures, which is kind of odd. But I guess any time you’re messing with the brain, stuff happens.

  5. March 13, 2009 11:51 am

    I suppose that for all of us in the end it’s just about trying to find a medicine that works best and sticking with it, as well as living a healthy lifestyle as much as possible. Lately, I have been very dissapointed by doctors; quite often they don’t seem to know any more than we do already and just shrug, give you something different and hope for the best.

  6. the Ringmaster permalink*
    March 13, 2009 3:17 pm

    You know, my first neuro was very into trying to find a non-drug way around the headaches. I should be more consistent, actually–the magnesium made me sick but maybe if I tried to increase my dosage more slowly my body could stand it? He was very big on magnesium and B2 helping migraine sufferers. Better than meds . . .

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: